What Happens When Gabapentin And Alcohol Are Mixed Together

Wondering what happens when Gabapentin and alcohol are combined?

Gabapentin is an anticonvulsant agent that is primarily used to treat seizures and occasionally prescribed to treat nerve pain caused by shingles. Like many prescription drugs, alcohol is contraindicated while taking Gabapentin, which means that alcohol is likely to limit the effectiveness of the drug or that the combination of the two is likely to result in dangerous side effects.

Gabapentin And Alcohol

Despite being contraindicated, it is quite common for people taking Gabapentin to be interested in consuming alcohol. This interest has resulted in a small community that intentionally mixes the two drugs in order to enjoy the high and side effects that results. Like any prescription abuse, this is a dangerous course of action that can potentially result in hospitalization or maybe worse.

Alcohol and Gabapentin Potentiation

Alcohol and Gabapentin are drugs that potentiate each other. This means that when the drugs interact in the human body, they each increase the effects caused by the other drug. For alcohol, this means that the alcoholic high is stronger and kicks in with less alcohol. It also means, for both drugs, that unfortunate side effects common with these drugs are equally heightened.

Consequences of Mixing Gabapentin With Alcohol

Combining Gabapentin and AlcoholThe good news about mixing Gabapentin and alcohol is that, unless a person overdoses on one or both, it is unlikely that the combination will kill them. And while overdosing is easier when combining the drugs than when taken separately, it still is reasonably unlikely. That does not, however mean that mixing the drugs is safe.

While death is an extremely rare consequence, hospitalization is highly likely for other reasons. The most common reason is due to injury from a fall. Alcohol is a depressant that decreases motor functions and responsiveness. Gabapentin also decreases motor functions via direct action on the nervous system. As a result, people who take both drugs are highly likely to fall from even simple movements and are unlikely to have the motor skills to brace for such a fall successfully.

Read about Gabapentin high ]

Possible Consequences List

Falling is just one of the many possible consequences that can arise from the following side effects that are heightened when mixing these drugs:

  • Loss of coordination
  • Extreme drowsiness
  • Dizziness
  • Confusion
  • Loss of memory
  • Blurred vision
  • Dry mouth
  • Nausea
  • Vomiting

When magnified, these side effects create a generally unsafe situation, especially if the person is engaging in any activity that involves vehicles or exercise. This safety hazard extends both to the person mixing the drugs and to individuals in the vicinity.

Anyone who has drunk alcohol while taking Gabapentin should call 911 or go to urgent care. Otherwise, immediately find a safe place to sit or lie down until the effects of the drugs have passed. 

Treatment For Alcohol and Gabapentin Abuse

There is an additional reason, besides intentional abuse, that alcohol is heavily associated with Gabapentin. Some researchers have discovered that Gabapentin may be an alternative option to benzodiazepines for assisting with alcohol withdrawal. Because the drug potentiates alcohol, it can allow alcoholics to drink less alcohol while feeling roughly the same effects, helping to detoxify the alcohol from their system.

In a controlled setting like a comprehensive alcohol rehabilitation program, this mixture is safe and actually beneficial. However, just because it is safe in this very limited situation, that doesn’t mean that it can be considered safe generally. While doctors may have the knowledge and tools to safely and beneficially mix the two drugs, the average person doesn’t and should avoid doing so at all costs.

 

 

Recreational Gabapentin Use Gabapentin High

Is Gabapentin a Narcotic

Gabapentin & Alcohol

 

Give us your feedback about this page, here

2 responses to “What Happens When Gabapentin And Alcohol Are Mixed Together

  1. I’m an alcoholic who recently went through rehabilitation. After an onset of back pain from a previous injury, a re-injury to my back, and a car accident I started drinking again. It was only because the pain was unbearable and drinking subdued the pain temporarily. Currently going through the medical process of trying to fix my back but wondering if the doctor I’m seeing is doing to right thing. After the pain was unbearable I eventually went to see a doctor and the only one available was not my normal doctor. I was then told it probably wouldn’t work but 4-6 weeks of PT was needed before anything else would be approved. Went back after PT and the doc prescribed me 3 months of gabaprentin knowing I’m an alcoholic along with a handful of other meds. I’m now having to wait 3 more weeks to have a consult for lumbar epidural steroid injections but nothing helps with the pain. Is my doc doing the right thing or what should I do. I know I have a problem which is why I went to treatment but 3 months of an addiction drug that I have never taken seems extreme especially since he knew my background. Asking for guidance

    1. Hello
      We sympathize with your difficult situation. We are not doctors and therefore cannot give any type of medical advice. Talk with your doctor. If you have a sponsor in your recovery program, we suggest you consider talking with them too.

Leave a Reply

Your email address will not be published. Required fields are marked *